|| Checking for direct PDF access through Ovid
Since September 2014, BNFC has suggested an intravenous paracetamol (IV-P) dosing regimen for children under 10 kilograms which has on occasions been misinterpreted resulting in total daily dose >30 mg/kg being prescribed and administered.Reported errors with IV-P include accidental overdose in children associated with the large vial size, 10-fold drug calculation errors, confusion between the dose volume in millilitres and milligrams and errors when setting up infusion pumps to administer a dose.1–3Furthermore, in 2006 the NPSA raised an alert which created concern with the risk of inadvertent overdose of IV-P in children, citing over 200 incidents including two associated with severe harm.4The aim was to decrease the rate of medication incidents involving IV-P prescribing and administration in neonates and small children.In 2015 we introduced a number of measures to target prescribing and administration errors in the hospital. These included:May2015: Clarification by the drug and therapeutics committee of the dose of IVparacetamol to be used in RBHSC for term neonates and children weighing under10 kilograms to be ‘7.5 mg/kg every 6 hours, maximum 30 mg/kg/day’ – Adeparture from the regimen suggested by BNFC.July2015: Procurement of lower dose IV–P preparations, 40 mg and 100 mg, for use inchildren weighing less than 5 and 10 kilograms respectively.August 2015: Development and circulation of a ready reckoner to guide the correctprescribing, preparation and administration of IV–P doses to term neonates andchildren.Datix reports of medication incidents involving IV-P were collated from January 2014 – June 2016. In the preceding 17 month period before the interventions the average IV-P reporting rate was 0.94 incidents per month. In the initial 9 month period following the introduction of the above measures, reported medication incidents involving IV-P were reduced to zero, however this effect started to diminish from month 10 onwards (March 2016). The average incident reporting rate for the 9 month post-intervention period was 0.38 incidents per month.The measures introduced were initially effective in reducing the rate of medication errors involving IV-P however the efficacy diminished after a period of approximately 9 months. This period coincided with medical staff changeover however this may be an incidental finding.Clear benefits to the safety of IV-P prescribing and administration have been demonstrated however strategies to provide sustainability of this approach through integration with regular nursing and medical education should be explored.Beringer RM, Thompson JP, Parry S, et al. Intravenous paracetamol overdose: Two case reports and a change in national treatment guidelines. Arch Dis Child2011;96:307–308.Grey T, Hoffman RS, Bateman DN. Intravenous paracetamol: An international perspective of toxicity. Clin Toxicol2011;29:150–152.MHRA Drug Safety Advice. Intravenous paracetamol (Perfalgan®): Risk of accidental overdose, especially in infants and neonates. Drug Safety Update2010;3(12):2–3. accessed 20 July 2016.Overdose of intravenous paracetamol in infants and children: Signal alert 29 October 2010. NPSA [Accessed: 18 July 2016.